Utah, 2012

Damaging Winds in Utah, September 6, 2012

September 6, 2012 · NWS SLC · 2 events in 2 counties and zones

Showers and thunderstorms developed across the southern two-thirds of Utah on September 6th, with a few storms producing strong gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Showers and thunderstorms developed across the southern two-thirds of Utah on September 6th, with a few storms producing strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 6, 3:02 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 6, 3:02 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
402 PM MDT THU SEP 6 2012

.SYNOPSIS...A DRYING TREND WILL SET UP FRIDAY AND LAST THROUGH THE
FIRST HALF OF THE WEEKEND. MOISTURE WILL RETURN DURING THE DAY
SUNDAY THEN WILL INTERACT WITH A STORM SYSTEM MONDAY.

&&

.DISCUSSION...PWAT TRENDS CONTINUE TO CLIMB THIS AFTERNOON AS
BREADTH OF MOISTURE PLUME HAS SPREAD ACROSS THE AREA...ROOFTOP
SOUNDER AT KSLC DEPICTING OVER .80 INCHES PW AT THIS TIME. COUPLED
WITH THAT A NEAR ZONAL UPPER LEVEL JET IN PLACE IS SUPPLYING
ENOUGH BROAD LIFT ACROSS THE NORTHERN HALF OF THE STATE FOR
WIDESPREAD CLOUDS AND SCATTERED SHOWERS/STORMS. INSTABILITY IS
LACKING OWING TO LACK OF MUCH ORGANIZATION TO CELLS...BUT A FEW
HAVE BEEN LOOSELY SO ACROSS THE FAR WEST WITHIN BEST DIVERGENCE
ALOFT. THE DRY BOUNDARY LAYER IN PLACE WILL RETAIN A THREAT FOR
MICROBURST WINDS AND GUSTY OUTFLOWS...MOST PRONOUNCED OVER THE
WESTERN DESERT AREAS WHERE THESE CELLS ARE MOST PROLIFIC. SOME
CELLS AND SHOWERS WILL LINGER THROUGH THE NIGHT DUE TO
AFOREMENTIONED BROAD LIFT WORKING ON A MOIST AIRMASS.

ACROSS THE SOUTH DYNAMIC HEATING AND LOCAL TERRAIN CIRCULATIONS
WILL BE THE PRIMARY DRIVER FOR CELL INITIATION THROUGH THIS
EVENING. MORNING CLOUD COVER AND CURRENT LACK OF SIGNIFICANT
INSTABILITY HAS THUS FAR KEPT CONVECTION QUIET...BUT STILL
EXPECTING A NET INCREASE OF COVERAGE OVER THE NEXT FEW HOURS
OUTSIDE OF THE EXTREME SOUTHEAST.

UPPER TROUGH NOTED OVER THE NORTHERN ROCKIES STATES WILL CONTINUE
TO SLIDE SOUTH AND EAST ALONG AND POINTS DOWNSTREAM OF THE DIVIDE
TONIGHT THROUGH TOMORROW. A DRYING NORTHWESTERLY FLOW ALOFT
COUPLED WITH DECENT N-S ORIENTED SURFACE GRADIENT AND COOLER TEMPS
WILL BE THE MOST NOTICED OUTCOME OF THIS THROUGH SATURDAY.

THE FOCUSED WEATHER CONCERN IN THE NEAR TERM COMES SUNDAY NIGHT
THROUGH MONDAY NIGHT. GEM/GFS/EC CONTINUE TO ADVERTISE UPSTREAM
AMPLIFICATION AND INLAND PROGRESSION OF THE MEAN TROUGH CURRENTLY
OVER THE WEST COAST DURING THAT TIME. CIRCULATION NOTED IN AFTERNOON
WATER VAPOR OFF NORCAL WILL BE THE FIRST DISTURBANCE TO LIFT
NORTHEAST ACROSS THE GREAT BASIN/NORTHERN ROCKIES STATES LATE
SUNDAY...THIS AS A MUCH STRONGER UPPER LOW DESCENDS OUT OF THE
GULF OF ALASKA. THE FORMER FEATURE WILL RAPIDLY DRAW DEEP
MOISTURE NORTH ACROSS THE AREA SUNDAY AFTERNOON BRINGING RETURNED
SHOWER/STORM THREAT FOR THE LATTER WEEKEND. THE LATTER FEATURE
WILL BE MUCH DEEPER/COLDER DRIVING HEIGHTS DOWN WHILST TRACKING JUST
NORTH OF OUR AREA MONDAY. ALTHOUGH NOT A DIRECT HIT...PROXIMITY OF
SUCH A SHORT WAVE THIS TIME OF THE YEAR WILL PROVIDE ENOUGH FORCING
OF THE VERY MOIST AIRMASS TO BRING A GOOD SHOT OF RAIN AND POTENTIAL
FOR STRONG STORMS. HAVE INCREASED POPS SIGNIFICANTLY FOR MONDAY
AND REDUCED TEMPS A BIT TO ACCOUNT...QUITE POSSIBLE FOR A TOUCH OF FALL
WITH THIS.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS DEVELOPING TO THE DISTANT
SOUTHWEST WILL IMPACT THE TERMINAL LATE THIS AFTERNOON THROUGH AT
LEAST THE EVENING HOURS. GUSTY/ERRATIC WINDS AND LIGHTNING WILL BE
THE PRIMARY ISSUE WITH THUNDERSTORMS...PARTICULARLY BETWEEN 22-03Z.
CEILINGS ARE EXPECTED TO REMAIN ABOVE 10 KFT...WITH THESE CEILINGS
BRIEFLY DROPPING TO NEAR 8 KFT IN PRECIP. THE PREVAILING WINDS WILL
REMAIN WEST-NORTHWEST THROUGH 00Z...THEN WILL BE INFLUENCED BY
THUNDERSTORM OUTFLOWS WITH THE MOST LIKELY DIRECTION FROM THE
SOUTH-SOUTHWEST EARLY THIS EVENING...THEN SOUTHEAST AROUND
MID-EVENING.

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORM ACTIVITY PICKING UP LATE
THIS AFTERNOON ACROSS MAINLY THE WESTERN AND NORTHERN PORTIONS OF
UTAH. THIS ACTIVITY WILL CONTINUE TO INCREASE IN INTENSITY AND AREAL
COVERAGE AS THE CONVECTION MOVES THROUGH CENTRAL/NORTHEAST UTAH.
MOSTLY DRY THUNDERSTORMS ACROSS WESTERN UTAH AT THIS WILL LIKELY
PRODUCE MORE RAIN AS THE EVENING PROGRESSES. WILL MAINTAIN THE RED
FLAG WARNING FOR DRY LIGHTNING ONLY UNTIL 800 PM THIS EVENING FOR
THE WEST-CENTRAL AND NORTHWEST VALLEY ZONES. WILL ALSO MAINTAIN THE
RED FLAG WARNING FOR LOW RH AND WINDS ACROSS THE WASATCH/UINTA
MOUNTAIN ZONES BELOW 8000 FEET UNTIL 800 PM. THIS EVENT HAS BEEN
MARGINAL AT BEST AS MOST RH AND WIND VALUES ARE SLIGHTLY BELOW
CRITERIA SO FAR THIS AFTERNOON.

SIGNIFICANTLY DRIER AIR WILL RETURN FOR FRIDAY THROUGH LATE IN THE
WEEKEND. MOISTURE WILL QUICKLY MOVE NORTH THROUGH NEVADA AGAIN
SATURDAY NIGHT/SUNDAY...THEN TURN EAST INTO UTAH SUNDAY NIGHT
THROUGH EARLY NEXT WEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING BELOW 8000 FEET FOR
     UTZ479-480.

     RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ478-492.

WY...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR WYZ227.

MERRILL/CONGER

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Sep 6, 2:05 AM MST, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
305 AM MDT THU SEP 6 2012

UTZ001>016-019>021-517-518-WYZ021-070915-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
305 AM MDT THU SEP 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS FIRE WEATHER CONDITIONS WILL DEVELOP ONCE AGAIN
THIS AFTERNOON ACROSS SOUTHWEST WYOMING...ALONG WITH THE MOUNTAINS
OF NORTHERN UTAH...AS GUSTY WEST WINDS COMBINE WITH LOW RELATIVE
HUMIDITY.

HIGH BASED MOISTURE IS ALSO EXPECTED TO SPREAD INTO NORTHERN AND
CENTRAL UTAH THIS AFTERNOON AND EVENING BRINGING A CHANCE FOR
DRY THUNDERSTORMS. THIS MOISTURE WILL BE MORE ABUNDANT ACROSS
SOUTHERN UTAH...WITH AN ATTENDANT THREAT FOR LOCALLY HEAVY RAIN
AND ISOLATED FLASH FLOODING IN THE MORE FLOOD PRONE AREAS SUCH AS
SLOT CANYONS...NORMALLY DRY WASHES AND BURN RECENT BURN SCARS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTER SOME DRYING FRIDAY AND SATURDAY...MOISTURE IS EXPECTED TO
SPREAD BACK ACROSS THE REGION SUNDAY INTO NEXT WEEK...BRINGING
A RENEWED THREAT OF HEAVY RAIN AND ISOLATED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Cedar City radar (KICX), 184 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
September 6, 4:20 PM MST
Where
Sevier County, 29.15 mi ESE of Salina
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
38.760, -111.380

A maximum wind gust of 60 mph was recorded at the Fremont Junction sensor.

Thunderstorm Wind, Duchesne

When
September 6, 6:05 PM MST
Where
Duchesne County, 4.75 mi W of Duchesne
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.170, -110.490

The US-40 at Starvation sensor recorded a maximum wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2012Every state in 2012This day in weather historyWarnings in Utah, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414057, 414058.